Nevada, 2013Damaging Wind and High Wind in Nevada, April 7 to 8, 2013
April 7 to 8, 2013 · NWS VEF · 5 events in 4 counties and zones
A Pacific low pressure system and associated cold front brought high winds to portions of the Mojave Desert. A couple of thunderstorms also enhanced the winds.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system and associated cold front brought high winds to portions of the Mojave Desert. A couple of thunderstorms also enhanced the winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 7, 7:33 PM PST, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 7, 7:33 PM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
833 PM PDT SUN APR 7 2013
.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE INTO NEVADA AND INTO
UTAH AND ARIZONA MONDAY. GUSTY SOUTHWEST WINDS WILL DEVELOP TONIGHT
AHEAD OF THE STORM WITH STRONG NORTHERLY WINDS THEN DEVELOPING
DURING THE DAY MONDAY. SOME SHOWERS ARE ALSO EXPECTED MAINLY ACROSS
THE MOUNTAINS OF THE SOUTHERN GREAT BASIN LATE TONIGHT THROUGH
MONDAY. TEMPERATURES MONDAY WILL BE 15 TO 20 DEGREES COOLER THAN
WHAT WE SAW OVER THE WEEKEND. COOL...BRISK NORTH WINDS WILL PERSIST
THROUGH TUESDAY BEFORE WARMING TAKES PLACE THROUGH THE REMAINDER OF
THE WEEK.
&&
.UPDATE...WINDS WERE SLOWLY PICKING UP IN THE OWENS VALLEY AND
NORTHWEST SAN BERNARDINO COUNTY THIS EVENING. LOOKS LIKE EVERYTHING
IS ON TRACK AT THIS TIME...SO NO UPDATE PLANNED THIS EVENING.
&&
.PREV DISCUSSION...
320 PM PDT SUN APR 7 2013
.SHORT TERM...STRONG PACIFIC STORM STILL ON TRACK TO MOVE INTO
WESTERN NEVADA TONIGHT WITH HIGH RESOLUTION MODELS CONTINUING TO
INDICATE THE POTENTIAL FOR STRONG DOWNSLOPE WINDS ALONG THE EASTERN
SIERRA SLOPES INTO THE WESTERN OWENS VALLEY. STRONG WEST TO
SOUTHWEST WINDS WILL SPREAD ACROSS MUCH OF THE FORECAST AREA
OVERNIGHT. THERMAL AND SURFACE PRESSURE GRADIENTS ACROSS NEVADA BY
EARLY MONDAY MORNING STILL SUPPORT WIND GUSTS REACHING WARNING
LEVELS IN MOST AREAS...AT LEAST FOR A FEW HOURS WITH SOLID ADVISORY
LEVEL WINDS MOST OF THE DAY MONDAY INTO MONDAY EVENING AS WINDS
BECOME NORTHERLY. SOME SHOWERS WILL DEVELOP ACROSS THE FAR NORTHERN
PORTION OF THE FORECAST AREA TONIGHT...SPREADING SOUTH AND EAST
MONDAY. SHOWER CHANCES WILL GENERALLY BE NORTH AND EAST OF LAS VEGAS
WITH THE HIGHEST CHANCES ACROSS LINCOLN COUNTY WHERE ISOLATED ONE
INCH SNOWFALL AMOUNTS ARE POSSIBLE IN THE HIGHEST TERRAIN. THE NORTH
WINDS WILL BEGIN TO DIMINISH SOME LATE MONDAY EVENING BUT THE
EASTWARD PROGRESSION OF THE UPPER LOW WILL BE SLOWING...LEADING TO A
PERSISTENT NORTHERLY FLOW THROUGH TUESDAY AND TUESDAY NIGHT. THIS
FLOW MAY BE STRONG ENOUGH THAT SOME AREAS WILL NEED WIND ADVISORIES.
ALSO DUE TO THE SLOW PROGRESSION OF THE LOW...A FEW SHOWERS MAY
LINGER OVER EASTERN LINCOLN AND NORTHERN MOHAVE COUNTY TUESDAY. WITH
THE UPPER LOW MOVING OVER THE AREA...TEMPERATURES ON MONDAY WILL BE
SOME 15-20 DEGREES COOLER THAN TODAY. SOME WARMING WILL TAKE PLACE
ON TUESDAY BUT BELOW NORMAL TEMPERATURES ARE STILL EXPECTED.
.LONG TERM...NORTHERLY FLOW WILL REMAIN OVER THE REGION WEDNESDAY AS
THE STRONG UPPER LOW THAT BROUGHT SIGNIFICANT WEATHER TO THE REGION
CONTINUES TO MOVE EAST. GUSTY NORTH WINDS WILL STILL BE POSSIBLE
OVER THE EASTERN HALF OF THE AREA...ESPECIALLY THE COLORADO RIVER
VALLEY WHERE LAKE WIND ADVISORIES MAY BE NEEDED. TEMPERATURES WILL
REBOUND SLIGHTLY WEDNESDAY AFTERNOON...BUT ARE STILL EXPECTED TO
REMAIN ABOUT 5 DEGREES BELOW NORMAL. MODELS STILL IN GOOD AGREEMENT
SHOWING A WEAK SHORTWAVE BRUSHING NORTHEAST NEVADA...BUT HAVE ALSO
SHOWN IT TO BE A LITTLE DEEPER AND SLIGHTLY FURTHER WEST. STILL DO
NOT EXPECT MUCH AN IMPACT...BUT DID INCREASE AREAL COVERAGE OF POPS
FOR NORTHERN LINCOLN INTO CENTRAL NYE COUNTIES...ALTHOUGH ANY QPF
AMOUNTS WILL REMAIN LIGHT. SOME INCREASE IN NORTHERLY WINDS WILL BE
POSSIBLE THURSDAY NIGHT BEHIND THE SHORTWAVE...BUT ANY WINDS ARE
EXPECTED TO REMAIN WELL BELOW ADVISORY LEVELS. FLOW WILL TURN MORE
ZONAL FRIDAY THROUGH SUNDAY AHEAD OF ANOTHER LOW THAT LOOKS POISED
TO DROP SOUTH EARLY NEXT WEEK. HIGH LEVEL MOISTURE AND TEMPERATURES
SLIGHTLY ABOVE NORMAL ARE FORECAST FOR NEXT WEEKEND.
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL INCREASE THIS
EVENING WITH WIND SPEEDS AROUND 12-22 KTS. WIND SPEEDS WILL CONTINUE
TO INCREASE OVERNIGHT TO AROUND 18-28 KTS WITH OCCASIONAL GUSTS OVER
35 KTS AND THEN ARE FORECAST TO INCREASE SIGNIFICANTLY AFTER 10Z
WITH SPEEDS OF 20-30 KTS AND GUSTS OVER 40 KTS. A COLD FRONT WILL
PUSH INTO THE AREA AROUND SUNRISE WITH WINDS SHIFTING TO THE
NORTHWEST AND REMAIN GUSTY THROUGH THE AFTERNOON. NORTHWEST WINDS
BEHIND THE FRONT ARE EXPECTED TO BE 30-40 KTS WITH OCCASIONAL GUSTS
OVER 50 KTS. THIS WILL LEAD TO LOWER VSBYS IN BLOWING
DUST...POTENTIALLY DOWN TO 2-3SM. AN AIRPORT WEATHER WARNING HAS
BEEN ISSUED FOR THESE STRONG WINDS ON MONDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WESTERLY WINDS WILL INCREASE OVER WESTERN PORTIONS OF
SAN BERNARDINO COUNTY AND WESTERN INYO COUNTY WITH SPEEDS UP TO 35
KTS BY EARLY EVENING. A STRONG STORM SYSTEM WILL BRING MUCH STRONGER
WINDS AND CHANCES FOR PRECIPITATION TO THE AREA LATE TONIGHT INTO
TUESDAY. WINDS OVER 50 KTS ARE POSSIBLE FOR MUCH OF THE AREA BY
EARLY MONDAY...CONTINUING INTO MONDAY EVENING BEFORE DECREASING.
HOWEVER GUSTY WINDS WILL CONTINUE TO BE SEEN ON TUESDAY. RAIN AND
SNOW SHOWERS ARE POSSIBLE LATE TONIGHT AND MONDAY ACROSS THE
SIERRA...ESMERALDA...CENTRAL NYE...LINCOLN...NORTHERN CLARK AND
NORTHERN MOHAVE COUNTIES WITH SNOW LEVELS AROUND 5000 FEET.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 3 AM TO 11 PM PDT MONDAY FOR NVZ014>022.
AZ...HIGH WIND WARNING FROM 3 AM TO 11 PM MST MONDAY FOR
AZZ001>003-036.
CA...HIGH WIND WARNING FROM 3 AM TO 11 PM PDT MONDAY FOR CAZ521-522-
524>527.
HIGH WIND WARNING UNTIL 8 AM PDT MONDAY FOR CAZ519.
HIGH WIND WARNING UNTIL 11 PM PDT MONDAY FOR CAZ523.
HIGH WIND WARNING UNTIL 11 PM PDT MONDAY FOR CAZ520.
&&
MORGAN/HARRISON/GORELOW
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Apr 7, 5:27 AM PST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
627 AM PDT SUN APR 7 2013
AZZ001>003-036-CAZ519>527-NVZ014>022-080430-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
627 AM PDT SUN APR 7 2013 /627 AM MST SUN APR 7 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM WILL BE MOVING INTO THE REGION TODAY AND
TONIGHT. THIS WILL RESULT IN INCREASING WINDS ACROSS THE AREA THIS
AFTERNOON AND OVERNIGHT WITH STRONG DOWNSLOPE WINDS DEVELOPING
OVER THE EAST SLOPES OF THE SOUTHERN SIERRA/WESTERN OWENS VALLEY
LATE THIS AFTERNOON THROUGH TONIGHT WITH GUSTY WINDS ELSEWHERE.
SEE THE LATEST HIGH WIND WARNINGS FOR MAINLY THE WESTERN AREAS FOR
MAINLY THE TONIGHT PERIOD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AS THE STORM MOVES OVER THE REGION ON MONDAY...STRONG AND GUSTY
SOUTHWEST WINDS WILL QUICKLY TURN TO THE NORTH AS A COLD FRONT
MOVES OVER THE REGION. WIND GUSTS TO OVER 60 MPH WILL BE SEEN
ACROSS MUCH OF THE REGION AND HIGH WIND WARNINGS ARE IN EFFECT
FOR THE ENTIRE REGION. SCATTERED SHOWERS MAINLY OVER THE MOUNTAINS
OF THE SOUTHERN GREAT WILL ALSO BE SEEN MONDAY WITH THE SNOW LEVEL
LOWERING TO NEAR 5000 FEET. MUCH COLDER TEMPERATURES WILL ALSO BE
THE RULE FOR MONDAY.
WINDS WILL DECREASE MONDAY NIGHT...BUT GUSTY WINDS ACROSS MUCH OF
THE REGION WILL CONTINUE INTO TUESDAY WITH WIND ADVISORIES
POSSIBLY NEEDED. DRYING AND WARMING WITH LESS WIND WILL BE SEEN
WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
3 high wind, 1 strong wind, 1 thunderstorm wind. Local standard time, as filed.
High Wind, Esmeralda/Central Nye
- When
- April 7, 10:50 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 5 miles NW of Dyer.
High Wind, Spring Mountains
- When
- April 8, 3:59 AM PST
- Where
- Spring Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred at Mountain Springs.
Strong Wind, Las Vegas Valley
- When
- April 8, 5:30 AM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
A light pole was blown over at the intersection of Pecos Rd. and Las Vegas Blvd.
Thunderstorm Wind, Clark
- When
- April 8, 7:05 AM PST to 7:10 AM PST
- Where
- Clark County, 0.56 mi SSW of Las Vegas N Air Term to 1.28 mi SSE of Las Vegas N Air Term
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.213, -115.204
Thunderstorm winds blew the roof off a hangar at the North Las Vegas Airport.
High Wind, Esmeralda/Central Nye
- When
- April 8, 8:15 AM PST to 1:40 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
The peak gust was measured 44 miles ENE of Beatty at 0815 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Kansas, April 7, 2013$30 million · 2.5 in hail · 4 events
- Hail in Missouri, April 7, 2013$1.3 million · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, April 7, 2013$275,000 · 1.5 in hail · 6 events
- Hail in Kansas, April 7, 20131.75 in hail · 25 events
- Hail in Kansas, April 7, 20132 in hail · 13 events
- Hail in Missouri, April 7 to 8, 20131 in hail · 8 events
- Heavy Snow in Montana, April 7 to 8, 20137 events
- High Wind in California, April 7 to 9, 201375 kt wind · 6 events
- Hail in Kansas, April 7 to 8, 20131 in hail · 5 events
- Winter Storm in Montana, April 7 to 8, 20135 events
- Winter Storm in Montana, April 7 to 9, 20133 events
- High Wind in Oregon, April 7, 201365 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442452, 442453, 442454, 442455, 442456.